Tuesday, June 7, 2011

Steroid Psychosis Is, Like, A Thing That Happens

Hiya, folks. I'm feeling the awkward, because I haven't blogged in such an incredibly long time. However, I'm feeling a little more myself lately, and I have something important I want to share with you.

Any of you gorgeous people ever heard of something called steroid psychosis? Just in case you haven't, and you get the occasional shot in the hiney when you're sick or have an allergic reaction, I want you to be aware of it.

My last post, for those of you smart enough not to read that depressing mess, was spent whining incessantly about my evil allergic reaction to poison ivy. Well, when I couldn't get in to see my family doctor, I went to a trusted walk-in clinic. I ended up going there twice, four days apart, and receiving two different steroid shots, as well as an oral prescription of prednisone.

When my allergic reaction continued, I was referred to a dermatologist. At that appointment I was informed that I wasn't given enough steroids to begin with, which is why my allergic reaction to the poison ivy came back with a vengeance. There I was given two HUGE shots of steroids, and told the dose would taper off over two weeks, and should definitely take care of my poison ivy rash. And it did just that.

I was super thankful that my rash started to fade, but something else remained. During the month that I was suffering that itchy rash, and receiving all those steroids, I'd become increasingly depressed, anxious, paranoid, and obsessive compulsive. Anything that happened outside of the ordinary was too much for me, and I decided that living was too difficult. I had no suicidal ideation, but I just didn't have the will to live. I cried all the time, and I just wasn't ME anymore. I feared that I'd never feel "normal" again, and was incredibly hopeless.

Well, through a lot of prayer, the support of family and friends, and a visit to my family doctor, I'm slowly getting back to me. My doctor listened patiently to my long story about the poison ivy, and how I'd become overly emotional, paranoid, panic ridden and more obsessive compulsive than I'd ever been in my entire life. She lovingly told me that I sounded like a bipolar patient, but that it was all because of the steroids. She said I was in hyper-drive, and, even though the steroids had been out of my system for weeks, I could continue to feel that way. She prescribed me some medication I was/am very wary of, but I trust her, and I seem to be getting better.

I'm not completely back to normal, but I'm getting there, and I've done some research I'd like to share. There's a lot of information out there on the interwebs, and some of it not so dependable, but this site was very enlightening for me. I believe this information to be reasonable, and helpful. Even a visit to my doctor didn't give me a name to what I was experiencing, and I think that it helps to label it.

What I've learned is that the corticosteroids I'd been paying to have pumped into me in order to suppress my immune system and decrease my allergic reaction, were also increasing the dopamine levels in my brain, which lead to mood swings, depression, increased ocd, paranoia and a panic attack that landed me in the ER thoroughly convinced I was having a heart attack. O.o I also learned that increased dopamine levels reduce the level of serotonin in your brain, which totally increases depression.

So please be careful when being prescribed any medication. Make sure to pay close attention to how you're reacting, both physically and mentally. Tell your significant other/family/friends what side effects to look for when you start taking anything. Corticosteroids can be a good thing, and I know a couple people with lupus that need them to get by day to day, but I will forever be afraid of them now.

Yeah, I had a lot of steroids pumped into me over a short period of time, but trusted medical professionals were the ones doing it, fully aware of how much I'd already had. No, I've never had such a reaction to one shot in the hiney. But I can tell you that I've had plenty of steroid shots in my life, and no one ever took the time to tell me what it could possibly do to me. Even if the chances are slim, I want to know what to watch out for, and I want you to as well. I certainly never want any of my loved ones to be in that 3% of the many steroid psychosis sufferers that commit suicide.

Unless my immune system is completely compromised, and I pray it never will be, I'll just take my chances with whatever crud or allergic reaction I'm dealing with. Nothing I've ever needed a steroid shot for even remotely compares to the trauma I, my wonderful husband, family and friends have been dealing with since April.

5 comments:

  1. I'm so glad that you are starting to feel like you again. And thank you for sharing this information with everyone. I'm always wary of meds, even when I know good and well that I need them for certain illnesses, but it is imortant to know all the facts about everything docs prescribe to you.
    Love you, girlie <3

    ReplyDelete
  2. Thank God your doctor was able to identify what was going on and you're on the road to recovery. We want you around for a looooong time (much longer than this post!)

    What you experienced is disturbing but as someone who takes great interest in Psychology and medication I also found this fascinating. Thanks for making us aware of this Heather!

    ReplyDelete
  3. Okay so I totally had a rash that lasted about 3 weeks and even with the steriod creams and the medication I still have traces of it. They kept asking me if it was poison ivy or something and I said no. Hmmmm....I'm in your boat dear I had the same problem and they ruled it to be an unknown variable in my world. I'm so sorry to hear you had a bad reaction to the meds. I'm slowly starting to feel myself again but it's taking time. Continue to feel better!! *hugs*

    ReplyDelete
  4. I'm so glad to be feeling like me again. It was pretty scary for a while there.

    Mel - I hope you're on the mend with that allergic reaction of your own, and pay attention to your behavior while on steroids, love. You can even hallucinate with steroid psychosis.

    ReplyDelete
  5. AnonymousJune 09, 2012

    Hi There,

    I have been going through a very similar experience since February. Could you share what your doctor advised you to do to feel better after the prednisone? Please help! I am deperate to be over this.

    Thanks,
    Gina

    ReplyDelete

What Say You?!